North Carolina, 2004

Damaging Winds in North Carolina, July 7, 2004

July 7, 2004 · NWS AKQ · 5 events in 3 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 7, 2:50 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 7, 2:50 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT WED JUL 7 2004

.SYNOPSIS...SFC TROF ASSOC WITH SHRTWV MOVES THRU REGION THIS
EVNG/OVRNGT.  COLD FRNT PUSHES ACRS FA THU INTO THU NGT.  WK
SFC HI/UA RDG BLDS OVR REGION FOR FRI INTO SUN.  ANOTHER
FRNT AFFECTS THE AREA MON INTO TUE.

&&

.SHORT TERM...(TONIGHT THRU FRI)...STRNG/SVR TSRAS PUSHING
ACRS FA LATE THIS AFTN/EVENG ASSOC WITH SFC TROF COMBINING
WITH VRY UNSTABLE AIRMASS.  THIS TROF WILL MOVE OFFSHR
LATER THIS EVENG...WITH PCPN ENDING AND PRTLY CLDY SKY.
COLD FRNT WILL THEN PUSH ACRS FA THU INTO THU EVENG.  THIS
FRNT RUNNING INTO HOT AND HUMID AIRMASS...CUD AGAIN TRIGGER
SCTD TSRAS...ESPLY DURING AFTN/EVENG HRS.  FRNT THEN SINKS
SE OF CWA BY FRI MORNG...WITH WK SFC HI/UA RDG BLDG IN FOR
THE REMAINDER OF FRI.

&&

.LONG TERM...(SAT THRU WED)...UA RDG SHUD MAINTAIN DRY BUT
VRY WRM CONDITIONS SAT INTO SUN.  ANOTHER FRNT WILL AFFECT
THE AREA WITH SLGT CHCS FOR TSRAS POSSIBLE SUN NGT INTO
TUE.

&&

.AVIATION...LOCAL MVFR/IFR WITH TSRAS THIS EVENG AND FOG
OVRNGT.  IMPROVING TO VFR LATER IN THE MORNG THU.

&&

.MARINE...LGT WNDS OVRALL THRU THE PERIOD. NO FLAGS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   69  89  68  89 /  40  30  30  10
OXB   70  87  69  87 /  40  30  30  10
WAL   70  88  69  89 /  40  30  30  10
FVX   67  92  67  91 /  20  30  10  10
RIC   70  92  69  91 /  20  30  10  10
PTB   71  93  70  91 /  20  30  10  10
AKQ   71  92  70  91 /  20  30  30  10
PHF   73  92  71  91 /  40  30  30  10
ORF   75  92  74  90 /  40  30  30  10
ECG   76  93  74  91 /  40  30  30  10
&&

32/19
Hazardous weather outlook, Jul 7, 4:30 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED JUL 07 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-080900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT WED JUL 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 105 DEGREES OVER INLAND
PORTIONS OF VIRGINIA AND NORTH CAROLINA.  ISOLATED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS
ARE POSSIBLE...PRODUCING GUSTY WINDS AND HAIL. SEE SPSAKQ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

FORECASTER ID
44

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, Jul 7, 2:46 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     DAWN                    37.83N 77.37W
07/07/2004                   CAROLINE           VA   LAW ENFORCEMENT

            TREE DOWN IN THE FOG LEVEL AREA OF SE CAROLINA COUNTY.

0150 PM     TSTM WND DMG     3 E OWENTON             37.88N 77.10W
07/07/2004                   KING AND QUEEN     VA   LAW ENFORCEMENT

            TREES DOWN ON RT. 619 NEAR CAUTHORNVILLE.

0150 PM     TSTM WND DMG     2 NW HOPEWELL           37.20N 76.47W
07/07/2004                   YORK               VA   NWS EMPLOYEE

            TREES DOWN 1 MILE EAST OF I-295 AND RT. 10 IN ENON.

&&
CORRECTION TO REPORT TIMES.

SAMMLER
Local storm report, Jul 7, 2:51 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 S EMPORIA             36.65N 77.54W
07/07/2004                   GREENSVILLE        VA   LAW ENFORCEMENT

            TREES DOWN SOUTH OF EMPORIA

&&

CY
Local storm report, Jul 7, 2:52 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     EMPORIA                 36.69N 77.54W
07/07/2004                   CITY OF EMPORIA    VA   LAW ENFORCEMENT

            TREES DOWN

&&

CY
Local storm report, Jul 7, 2:59 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     IVOR                    36.90N 76.90W
07/07/2004                   SOUTHAMPTON        VA   LAW ENFORCEMENT

            SHED DESTROYED

&&

CY
Local storm report, Jul 7, 3:09 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     WATER SPOUT      NE FORT MONROE          37.01N 76.31W
07/07/2004                   CITY OF HAMPTON    VA   TRAINED SPOTTER

&&

CY
Special weather statement, Jul 7, 3:18 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 PM EDT WED JUL 7 2004

VAZ095-098-072045-
NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-
418 PM EDT WED JUL 7 2004

...STRONG THUNDERSTORMS TO CLIP PORTIONS OF PORTSMOUTH...NORFOLK AND
NORTHERN VIRGINIA BEACH..

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES NORTHWEST OF OCEAN VIEW TO
CHURCHLAND...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL AFFECT
MAINLY THE NORTHERN AREAS OF DOWNTOWN NORFOLK AND DOWNTOWN
PORTSMOUTH...AND NEAR THE SHORE OF THE CHESAPEAKE BAY IN NORTHERN
VIRGINIA BEACH THROUGH 445 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING AND RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

25

The radar

The Norfolk radar (KAKQ), 54 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hertford

When
July 7, 3:20 PM EST
Where
Hertford County, Como
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -77.000

Trees down across Route 258.

Thunderstorm Wind, Hertford

When
July 7, 3:30 PM EST
Where
Hertford County, Winton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -76.933

Trees down on River Road.

Thunderstorm Wind, Gates

When
July 7, 3:50 PM EST
Where
Gates County, 3 mi N of Gates
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.550, -76.767

Trees down along Highway 13.

Thunderstorm Wind, Gates

When
July 7, 4:00 PM EST
Where
Gates County, Sunbury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -76.617

Large tree down on Route 158.

Thunderstorm Wind, Pasquotank

When
July 7, 7:20 PM EST
Where
Pasquotank County, 2 mi S of Elizabeth City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.267, -76.233

Numerous trees twisted or down in and around Edgewood section. Also, windows blown out of a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413924, 5413925, 5413855, 5413923, 5413926.